Unintentional rapid opioid detoxification: case report.
(57/148)BACKGROUND: Naltrexone is a competitive opioid antagonist and is often used to maintain abstinence in detoxified opioid dependent patients. However, it can precipitate an accelerated withdrawal when ingested by an individual with concurrent opioid use. METHODS: We report the case of a 28 year old male with opioid dependence syndrome presenting with chaotic symptoms following ingestion of naltrexone. Symptomatology, management is described and literature in this area is reviewed. RESULTS: Accidental or surreptitious ingestion of naltrexone in a patient with concurrent opioid use can precipitate symptoms typical of opioid withdrawal in addition to other varying symptomatology. Most cases would require sedation and management of concurrent vomiting and diarrhoea. CONCLUSIONS: Clinicians, especially those providing substance abuse and emergency care, need to be aware of the possibility of an accelerated and possibly life threatening withdrawal associated with naltrexone ingestion in an incompletely detoxified patient with opioid dependence. (+info)
Risk factors for death and severe neurological sequelae in childhood bacterial meningitis in sub-Saharan Africa.
Star fruit intoxication successfully treated by charcoal haemoperfusion and intensive haemofiltration.
(59/148)We report on a case of an elderly woman with chronic renal impairment, secondary to diabetic nephropathy, who developed a deep coma and seizure shortly after consumption of star fruit. She was managed in the intensive care unit, and her consciousness level improved dramatically after an 8-hour charcoal haemoperfusion and 30 hours of continuous haemofiltration. There were no long-term neurological or renal sequelae 9 months later. Early recognition of this condition, intensive dialytic therapy and supportive measures, as well as early initiation of charcoal haemoperfusion may improve the management of this potentially treatable condition. (+info)
Evaluation of assessment instruments used on children presenting with altered level of consciousness.
(60/148)OBJECTIVE: To compare current care with a proposed gold standard (formal coma scale use) for assessment of children presenting with altered consciousness. DESIGN: A prospective study. SETTING: Kenyatta National Hospital, Nairobi, Kenya. SUBJECTS: One hundred and seventy children consecutively admitted to the hospital. MAIN OUTCOME MEASURES: Proportion of children assessed using a formal coma scale (gold standard) while presenting with altered consciousness. RESULTS: Findings revealed that only 8% of children were assessed using the formal coma scale at admission. The level of neurological deficit was described using general and potentially misleading descriptive terms rather than formal coma scales. CONCLUSION: The use of a formal coma scale and relevant simple investigations were seldom used. The quality of care of children admitted to the hospital with altered consciousness standard would benefit from defining and implementing management guidelines (protocols). (+info)
Sleep in disorders of consciousness.
Neurologic complications associated with novel influenza A (H1N1) virus infection in children - Dallas, Texas, May 2009.
(62/148)Neurologic complications, including seizures, encephalitis, encephalopathy, Reye syndrome, and other neurologic disorders, have been described previously in association with respiratory tract infection with seasonal influenza A or B viruses, but not with novel influenza A (H1N1) virus. On May 28, 2009, the Dallas County Department of Health and Human Services (DCHHS) notified CDC of four children with neurologic complications associated with novel influenza A (H1N1) virus infection admitted to hospitals in Dallas County, Texas, during May 18-28. This report summarizes the clinical characteristics of those four cases. Patients were aged 7-17 years and were admitted with signs of influenza-like illness (ILI) and seizures or altered mental status. Three of the four patients had abnormal electroencephalograms (EEGs). In all four patients, novel influenza A (H1N1) viral RNA was detected in nasopharyngeal specimens but not in cerebrospinal fluid (CSF). Antiviral therapy included oseltamivir (four patients) and rimantadine (three patients). All four patients recovered fully and had no neurologic sequelae at discharge. These findings indicate that, as with seasonal influenza, neurologic complications can occur after respiratory tract infection with novel influenza A (H1N1) virus. For children who have ILI accompanied by unexplained seizures or mental status changes, clinicians should consider acute seasonal influenza or novel influenza A (H1N1) virus infection in the differential diagnosis, send respiratory specimens for appropriate diagnostic testing, and promptly initiate empirical antiviral treatment, especially in hospitalized patients. (+info)
Towards the routine use of brain imaging to aid the clinical diagnosis of disorders of consciousness.
Diagnostic considerations regarding pediatric delirium: a review and a proposal for an algorithm for pediatric intensive care units.